Carbamazepine-induced leukocytosis

John E Murphy, R. B. Stewart, P. K. Springer

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

An apparent case of carbamazepine-induced leukocytosis in a 26-yr old woman is presented. When admitted for psychiatric evaluation, the patient had been receiving carbamazepine for seizures for some time. A hemogram revealed a white blood cell (WBC) count of 21.2 x 103/cu mm. Five days after the patient's medication was changed from carbamazepine (600 mg/day) to phenytoin (400 mg/day) and phenobarbital (120 mg/day), her WBC count was within normal range. When she experienced dizziness and ataxia, the phenytoin and phenobarbital were replaced with carbamazepine (600 mg/day). WBC counts performed 11 and 13 days after resumption of carbamazepine therapy again were significantly elevated. Other drugs administered during hospitalization included chlorpromazine, acetaminophen, and codeine. The possible causes of and pathophysiology of leukocytosis are reviewed. The changes in WBC that occurred with the rechallenge of carbamazepine indicate that the drug was the probable cause of the leukocytosis.

Original languageEnglish (US)
Pages (from-to)550-552
Number of pages3
JournalAmerican Journal of Hospital Pharmacy
Volume37
Issue number4
StatePublished - 1980
Externally publishedYes

Fingerprint

Leukocytosis
Carbamazepine
Leukocyte Count
Phenytoin
Phenobarbital
Chlorpromazine
Dizziness
Ataxia
Pharmaceutical Preparations
Psychiatry
Reference Values
Seizures
Hospitalization
Leukocytes

ASJC Scopus subject areas

  • Leadership and Management
  • Pharmaceutical Science

Cite this

Murphy, J. E., Stewart, R. B., & Springer, P. K. (1980). Carbamazepine-induced leukocytosis. American Journal of Hospital Pharmacy, 37(4), 550-552.

Carbamazepine-induced leukocytosis. / Murphy, John E; Stewart, R. B.; Springer, P. K.

In: American Journal of Hospital Pharmacy, Vol. 37, No. 4, 1980, p. 550-552.

Research output: Contribution to journalArticle

Murphy, JE, Stewart, RB & Springer, PK 1980, 'Carbamazepine-induced leukocytosis', American Journal of Hospital Pharmacy, vol. 37, no. 4, pp. 550-552.
Murphy, John E ; Stewart, R. B. ; Springer, P. K. / Carbamazepine-induced leukocytosis. In: American Journal of Hospital Pharmacy. 1980 ; Vol. 37, No. 4. pp. 550-552.
@article{0d0bae715e4045399bd33c1c223a2e63,
title = "Carbamazepine-induced leukocytosis",
abstract = "An apparent case of carbamazepine-induced leukocytosis in a 26-yr old woman is presented. When admitted for psychiatric evaluation, the patient had been receiving carbamazepine for seizures for some time. A hemogram revealed a white blood cell (WBC) count of 21.2 x 103/cu mm. Five days after the patient's medication was changed from carbamazepine (600 mg/day) to phenytoin (400 mg/day) and phenobarbital (120 mg/day), her WBC count was within normal range. When she experienced dizziness and ataxia, the phenytoin and phenobarbital were replaced with carbamazepine (600 mg/day). WBC counts performed 11 and 13 days after resumption of carbamazepine therapy again were significantly elevated. Other drugs administered during hospitalization included chlorpromazine, acetaminophen, and codeine. The possible causes of and pathophysiology of leukocytosis are reviewed. The changes in WBC that occurred with the rechallenge of carbamazepine indicate that the drug was the probable cause of the leukocytosis.",
author = "Murphy, {John E} and Stewart, {R. B.} and Springer, {P. K.}",
year = "1980",
language = "English (US)",
volume = "37",
pages = "550--552",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "4",

}

TY - JOUR

T1 - Carbamazepine-induced leukocytosis

AU - Murphy, John E

AU - Stewart, R. B.

AU - Springer, P. K.

PY - 1980

Y1 - 1980

N2 - An apparent case of carbamazepine-induced leukocytosis in a 26-yr old woman is presented. When admitted for psychiatric evaluation, the patient had been receiving carbamazepine for seizures for some time. A hemogram revealed a white blood cell (WBC) count of 21.2 x 103/cu mm. Five days after the patient's medication was changed from carbamazepine (600 mg/day) to phenytoin (400 mg/day) and phenobarbital (120 mg/day), her WBC count was within normal range. When she experienced dizziness and ataxia, the phenytoin and phenobarbital were replaced with carbamazepine (600 mg/day). WBC counts performed 11 and 13 days after resumption of carbamazepine therapy again were significantly elevated. Other drugs administered during hospitalization included chlorpromazine, acetaminophen, and codeine. The possible causes of and pathophysiology of leukocytosis are reviewed. The changes in WBC that occurred with the rechallenge of carbamazepine indicate that the drug was the probable cause of the leukocytosis.

AB - An apparent case of carbamazepine-induced leukocytosis in a 26-yr old woman is presented. When admitted for psychiatric evaluation, the patient had been receiving carbamazepine for seizures for some time. A hemogram revealed a white blood cell (WBC) count of 21.2 x 103/cu mm. Five days after the patient's medication was changed from carbamazepine (600 mg/day) to phenytoin (400 mg/day) and phenobarbital (120 mg/day), her WBC count was within normal range. When she experienced dizziness and ataxia, the phenytoin and phenobarbital were replaced with carbamazepine (600 mg/day). WBC counts performed 11 and 13 days after resumption of carbamazepine therapy again were significantly elevated. Other drugs administered during hospitalization included chlorpromazine, acetaminophen, and codeine. The possible causes of and pathophysiology of leukocytosis are reviewed. The changes in WBC that occurred with the rechallenge of carbamazepine indicate that the drug was the probable cause of the leukocytosis.

UR - http://www.scopus.com/inward/record.url?scp=0018896087&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018896087&partnerID=8YFLogxK

M3 - Article

VL - 37

SP - 550

EP - 552

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 4

ER -